Topical b-Blockers May Affect Airways Function in Elderly Patients

Published Online: Saturday, February 1, 2003

The use of topical b-blockers for the treatment of glaucoma is associated with an increased risk of airways obstruction in elderly patients, according to a report in the British Medical Journal. Researchers matched people who had used topical b-blockers with unexposed people by age and sex. An estimated 55 patients would need to be treated to cause 1 case of airways obstruction each year.

Ophthalmologists, general practitioners, physicians, and pharmacists need to be aware of the possibility of airways obstruction in patients taking topical b-blockers for glaucoma, the researchers noted. b-blockers should be discontinued immediately when a patient develops airways obstruction, and the ophthalmologist should be informed, the researchers added.

A repeat prescription that includes topical b-blockers and drugs for asthma should automatically sound an alarm, the authors concluded.



Latest Articles
This weekly video program provides our readers with an in-depth review of the latest news, product approvals, FDA rulings and more.
Chronic kidney disease incidence has grown faster than many of its common comorbidities such as diabetes and hypertension, and medications may be an underappreciated driver of this growth.
President Barack Obama’s fiscal year 2017 budget proposal calls for an additional $1.1 billion to combat the nation’s spiraling opioid epidemic.
Baxter International is voluntarily recalling intravenous solution due to leaking containers and the potential for particulate matter.
Latest Issues
$auto_registration$
VSEO N/A